, Volume 30, Issue 3, pp 353–375

On Rooted Node-Connectivity Problems

  • J. Cheriyan
  • T. Jordán
  • Z. Nutov


Let G be a graph which is k -outconnected from a specified root node r , that is, G has k openly disjoint paths between r and v for every node v . We give necessary and sufficient conditions for the existence of a pair rv,rw of edges for which replacing these edges by a new edge vw gives a graph that is k -outconnected from r . This generalizes a theorem of Bienstock et al. on splitting off edges while preserving k -node-connectivity.

We also prove that if C is a cycle in G such that each edge in C is critical with respect to k -outconnectivity from r , then C has a node v , distinct from r , which has degree k . This result is the rooted counterpart of a theorem due to Mader.

We apply the above results to design approximation algorithms for the following problem: given a graph with nonnegative edge weights and node requirements cu for each node u , find a minimum-weight subgraph that contains max {cu,cv} openly disjoint paths between every pair of nodes u,v . For metric weights, our approximation guarantee is 3 . For uniform weights, our approximation guarantee is \min{ 2, (k+2q-1)/k} . Here k is the maximum node requirement, and q is the number of positive node requirements.

Key words. Graph connectivity, k -Connectivity, k -Outconnectivity, Splitting-off theorems, NP-hard problems, Approximation algorithms, Metric costs, Uniform costs. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag 2001

Authors and Affiliations

  • J. Cheriyan
    • 1
  • T. Jordán
    • 2
  • Z. Nutov
    • 3
  1. 1.Department of Combinatorics and Optimization, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1.
  2. 2.Department of Operations Research, Eőtvős University, 1053 Budapest, Hungary.
  3. 3.Open University, Tel Aviv, Israel.

Personalised recommendations